This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
Dublin: 7 °C Tuesday 19 March, 2019
Advertisement

Warning to drug users over opioid 10,000 times more potent than morphine

Carfentanyl, which has caused deaths across the US and in the UK, has been detected in Northern Ireland.

Image: Shutterstock/OlegPandaBoev

A DRUG THAT’S up to 10,000 times more potent than morphine may be present in heroin in Northern Ireland, according to health officials. The finding has led to a warning from an addiction service in Dublin for users to be extra vigilant.

There is evidence from a small number of post-mortem results of drug-user deaths and from police seizures in the UK that some heroin may contain fentanyl or carfentanyl, added by dealers.

In a warning circulated to senior officials, GPs and pharmacists this week, Northern Ireland Chief Medical Officer Michael McBride said there was now evidence “which indicates the potential presence of fentanyl/carfentanyl in heroin within Northern Ireland”.

The fentanyls are a group of synthetic opioids. Some have legitimate uses while others are illicit drugs.

  • Fentanyl is about a hundred times more potent than morphine and is a licensed medicine used to treat severe and terminal pain.
  • Carfentanyl is 4,000-10,000 times more potent than morphine and principally used as an animal tranquiliser – often to treat large animals, including elephants.

The HSE issued a warning in relation to a number of fentanyl-implicated overdose deaths in Dublin and Cork last summer.

The drug may be sold as ‘designer’ fentanyl or ‘synthetic’ heroin, the advisory said. Users had either smoked or injected the drug.

“Those of you in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids, be able to recognise possible symptoms of overdose and respond appropriately,” Dr McBride warned, in his letter to health professionals.

Those in contact with heroin users should advise them to “be extra cautious about the sources from which they get their drugs, and about the drugs they take, maybe starting with just a quarter hit of a new supply”.

Those who are with heroin users when and after they use drugs (including other heroin users), he warned, should watch carefully for the signs of an overdose and be prepared to call immediately for an ambulance and administer naloxone if available. Naloxone is an antidote used to reverse the effects of heroin-like drugs if someone overdoses.

US and UK deaths 

Death rates from synthetic opioids, including fentanyl, increased by over 70% in the US from 2014 to 2015, according to figures released last December.

Carfentanyl has been claiming lives in a number of American states including Ohio, Indiana and Florida. The Drug Enforcement Agency in the US warned last autumn that it was surfacing in more and more communities, with Acting Administrator Chuck Rosenberg advising “it is crazy dangerous”.

The UK’s National Crime Agency said late last month that a number of deaths in the Yorkshire area had been linked to fentanyl and carfentanyl.

Officers with West Yorkshire Police targeted a laboratory suspected of producing the substances last month, leading to concerns that they could have been distributed to dealers across a much wider area.

“In particular we now believe UK customers beyond the north east region are likely to have received consignments of these drugs,” Tony Saggers, Head of Drugs Threat and Intelligence at the National Crime Agency, said in a statement.

Saggers said the agency was taking the unusual step of appealing to people – including those involved in the supply of illegal drugs – to be vigilant.

I am particularly concerned that drug dealers within established heroin markets may have purchased fentanyl, carfentanyl, or similar substances from this facility. They may not know how dangerous it is, both to them when they handle it, and to their customers.
If you have invested in fentanyl to mix with heroin or other drugs, please stop immediately and reduce the risk that more people will die.

Tony Duffin of the Ana Liffey Drug Project in Dublin said the warning from Northern Ireland’s Chief Medical Officer underscored the importance of continued vigilance.

“Last summer the HSE issued an alert regarding fentanyls being implicated in five deaths at that time,” Duffin said.

There is now evidence of these drugs possibly being cut with heroin in Northern Ireland. It is a very serious issue in North America and the recent experience in Northern Ireland shows it’s a risk of which we need to remain aware.

Duffin continued:

Fentanyl and related drugs like carfentanyl are many times more potent than heroin. Given the potency of these drugs, the risk of overdose is significant even among those who are very accustomed to using opiates.
We need to remain vigilant and prepared for the possibility of the increased availability of such drugs in Ireland.
As frontline responses, we need to prioritise targeted harm reduction advice; the wider availability of easy to access naloxone; supervised consumption facilities; and overdose prevention and management strategies. There always needs also to be clear pathways for people to accessible treatment and rehabilitation services.

Read: Aussie police commander says injecting room changed Sydney ‘drug capital’ for the better >

Read: Dublin’s drug laneways: One year on, the alleys are still littered with needles >

  • Share on Facebook
  • Email this article
  •  

About the author:

Read next:

COMMENTS (22)